Alert archive / Arizona / Red Flag Warnings in 2008

Red Flag Warning 45, NWS Phoenix, AZ

November 15, 20084 counties in Arizona

NWS Phoenix, AZ issued this red flag warning at Nov 15, 2008, 8:47 AM MST for 4 counties in Arizona. It took effect at Nov 15, 2008, 10:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 15, 2008, 8:47 AM MST (15:47 UTC)
In effect from
Nov 15, 2008, 10:00 AM MST
Expired
Nov 15, 2008, 6:00 PM MST
In force
8 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Maricopa County, AZ, Pinal County, AZ, Yuma County, AZ

The radar

The Phoenix radar (KIWA), 118 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPSR 151547
RFWPSR

RED FLAG WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
847 AM MST SAT NOV 15 2008

AZZ132-160100-
/O.NEW.KPSR.FW.W.0045.081115T1700Z-081116T0100Z/
ARIZONA FIRE WEATHER ZONE 132                                    
SOUTH-CENTRAL AND SOUTHWEST DESERTS-
847 AM MST SAT NOV 15 2008

...RED FLAG WARNING IN EFFECT FROM 10 AM UNTIL 6 PM MST THIS
AFTERNOON FOR THE SOUTH HALF OF FIRE WEATHER ZONE 132 INCLUDING CASA
GRANDE AND GILA BEND DUE TO STRONG GUSTY WINDS...LOW RH AND A HIGH
FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM UNTIL 6 PM MST THIS
AFTERNOON.

STRONG EAST WINDS HAVE DEVELOPED ACROSS PORTIONS OF SOUTH CENTRAL
ARIZONA EARLY THIS MORNING. WINDS HAVE GUSTED TO 32 MPH AT CASA
GRANDE...AND WILL LIKELY INCREASE TO 35 MPH BY MID DAY ACROSS THE
WARNING AREA. WINDS WILL SLOWLY DIMINISH THIS AFTERNOON AND INTO THE
EVENING HOURS.

VERY DRY CONDITIONS ACCOMPANY THESE WINDS. EXPECT RELATIVE HUMIDITY
TO DROP INTO THE 10 TO 15 PERCENT RANGE THIS AFTERNOON. WITH A HIGH
FIRE DANGER...AND THE COMBINATION OF STRONG WINDS AND LOW RELATIVE
HUMIDITY...EXPECT HAZARDOUS FIRE WEATHER CONDITIONS TO DEVELOP IN THE
WARNED AREA.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE FIELD
OF THIS RED FLAG WARNING.

$$
SIPPLE
1 follow-up statement
000 
WWUS85 KPSR 160055
RFWPSR

RED FLAG WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
555 PM MST SAT NOV 15 2008

AZZ132-160200-
/O.EXP.KPSR.FW.W.0045.000000T0000Z-081116T0100Z/
ARIZONA FIRE WEATHER ZONE 132                                    
SOUTH-CENTRAL AND SOUTHWEST DESERTS-
555 PM MST SAT NOV 15 2008

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE ON SCHEDULE AT 6 PM MST THIS
EVENING. WINDS WERE ON THE DECREASE AND RELATIVE HUMIDITIES WILL
GRADUALLY RECOVER ABOVE 15 PERCENT THIS EVENING.

$$

ESTLE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Nov 15, 5:05 AM MST, 3 hours 42 minutes earlier.

Area forecast discussion, Nov 15, 5:05 AM MST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
505 AM MST SAT NOV 15 2008

.UPDATE...UPDATED AVIATION AND FIRE WEATHER DISCUSSIONS.

&&

.SYNOPSIS...
BREEZY CONDITIONS CAN BE EXPECTED MOST AREAS TODAY AS A STRONG
SURFACE HIGH PRESSURE SYSTEM MOVES INTO THE REGION...WITH WEAKER
WINDS SUNDAY INTO NEXT WEEK. OTHERWISE REPETITIVE WEATHER CAN BE
EXPECTED SUNDAY THROUGH WEDNESDAY...SUNNY SKIES AND WARM AFTERNOONS
...AS HIGH PRESSURE ALOFT SHOWS LITTLE DESIRE TO MOVE. BY LATE IN
THE WEEK THE HIGH WILL FINALLY WEAKEN...HERALDING A DOWNWARD TREND
IN TEMPERATURES AND AN INCREASE IN CLOUDS.

&&

.DISCUSSION...
MODELS CONTINUE TO REMAIN IN GOOD AGREEMENT THROUGH ABOUT WEDNESDAY
WITH THE H5 PATTERN. FORECAST CONFIDENCE REMAINS ABOVE AVERAGE WITH
THIS PACKAGE.

STRONG SFC HIGH WAS MOVED INTO THE WEST-CENTRAL CONUS. THE RESULTING
TIGHTENING OF SFC PRESSURE GRADIENTS HAS CAUSED AN INCREASE IN WINDS
ALONG THE NORTHERN AND EASTERN FRINGES OF OUR CWA AS THE NEW AIRMASS
SPILLS OFF THE ELEVATED TERRAIN AND INTO THE LOWER DESERTS. DEW
POINTS HAVE ALSO TAKEN AN IMPRESSIVE PLUNGE WITH MANY ASOS/RAWS
STATIONS REPORTING VALUES FROM 10 DOWN TO -5. THE WINDS ARE PLAYING
HAVOC WITH TEMPERATURES THIS MORNING. WE/LL SEE A LOT OF AREAS
REPORT LOWS IN THE 60S - MAYBE EVEN THE LOWER 70S - LATER THIS
MORNING WHILE SHELTERED AREAS FALL INTO THE UPPER 40S AND LOWER 50S.

LATER THIS MORNING...A NEW BURST OF EASTERLY WINDS WILL SPREAD
ACROSS THE LOWER AZ DESERTS. ADDED SOME BLOWING DUST TO THE FORECAST
FOR SRN MARICOPA/NW PINAL COUNTIES. INCREASED WINDS AND LOWER LEVEL
SUBSIDENCE SHOULD HELP OVERCOME SOME OF THE BOUNDARY LAYER COOLING
FOR HIGHS TODAY...SO JUST SOME SLIGHT COOLING FROM YESTERDAY.

THERE WILL LIKELY BE A BRIEF WINDOW OF ABOUT 3 HOURS WHERE SOME
LOCATIONS WILL REACH RED FLAG CRITERIA ACROSS MAINLY NW PINAL AND SW
MARICOPA COUNTIES. HOWEVER...THIS EVENT REMAINS BORDERLINE
AND WE/RE NOT EXPECTING THE RED FLAG CRITERIA TO BE WIDESPREAD SO
WILL HOLD OFF ON ISSUING A RED FLAG WARNING AND WILL CONTINUE TO
HIGHLIGHT IN FIRE WEATHER FORECAST PRODUCTS.

SUNDAY THROUGH WEDNESDAY MODELS CONTINUE TO ADVOCATE THAT THE H5
ANTICYCLONE WILL ROLL INTO THE INTERIOR WEST. STANDARDIZED ANOMALIES
REMAIN IN THE PLUS-1 TO 2-PLUS RANGE THROUGH THIS PERIOD. GIVEN THE
STRENGTH OF THE HIGH...PERSISTENT CLEAR SKIES...AND DRY BOUNDARY
LAYER I DON/T THINK TEMPERATURES WILL SHOW MUCH FLUCTUATION THROUGH
THIS PERIOD...MAYBE FLUCTUATING 1-3 DEGREES.

THURSDAY INTO NEXT WEEKEND...GFS/GEFS/ECMWF STILL SHOWING A SHIFT IN
THE H5 PATTERN ACROSS THE WESTERN CONUS FROM PERSISTENT RIDGING TO
LONGWAVE TROUGHING AS INDICATED IN YESTERDAY/S DISCUSSION. WILL
MAINTAIN A TREND TOWARD CLIMO POPS IN THE TAIL-END OF THE FORECAST
AS WELL AS A DECREASE IN TEMPERATURES AND AN INCREASE IN CLOUD COVER.

&&

.AVIATION...
KBLH/KNYL AIRFIELDS...NORTHERLY WINDS WILL CONTINUE ALONG THE LOWER
CO RIVER VALLEY TODAY. SOME GUSTS IN THE 20 TO 25 KT RANGE WILL BE
POSSIBLE AFTER 16Z...BUT WILL ONLY LAST THROUGH THE MID-AFTERNOON.

KIPL...NO SIGNIFICANT AVIATION CONCERNS.

SOUTH-CENTRAL ARIZONA...INCLUDING KPHX AND KIWA...STRONG EAST TO
NORTHEAST WINDS ARE EXPECTED TO BE THE BIGGEST AVIATION WEATHER
CONCERN TODAY. LLWS MAY BE AN ISSUE FROM 12Z THROUGH 16Z AT KPHX AND
KIWA. BAND OF STRONGER WINDS/ APPROXIMATELY 30 TO 35 KTS AT BETWEEN
ONE AND THREE THSD FT AGL/ STRETCHING ACROSS MOST OF MARICOPA AND
NORTH-CENTRAL PINAL COUNTY WILL PERSIST THROUGH THE LATE
MORNING...WHILE SURFACE WINDS REMAIN UNDER 10 KTS. AS HEATING/MIXING
COMMENCES...SURFACE WINDS WILL INCREASE MAINLY AFTER 16Z...WITH
GUSTS BETWEEN 20 AND 25 KTS COMMON THROUGH 22Z. GRADIENTS WILL RELAX
LATER THIS AFTERNOON WITH LESS WIND EXPECTED. SKIES WILL BE MOSTLY
CLEAR THROUGHOUT THE PERIOD.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
A VERY DRY AIR MASS HAS OVERSPREAD THE REGION AND WILL REMAIN IN
PLACE FOR THE NEXT SEVERAL DAYS. AFTERNOON HUMIDITIES WILL BE IN THE
SINGLE DIGITS TO LOWER TEENS. STRONG EAST WINDS WILL DEVELOP OVER
SOUTH-CENTRAL ARIZONA /MAINLY MARICOPA AND NORTH-CENTRAL AND
NORTHWEST PINAL COUNTIES/ THIS MORNING AND WILL PERSIST THROUGH THE
EARLY AFTERNOON. SURFACE WINDS ARE EXPECTED TO INCREASE WITH GUSTS
TO NEAR 35 MPH BECOMING MORE FREQUENT. CRITICAL FIRE WEATHER
CONDITIONS MAY BE APPROACHED IN MARICOPA AND NORTH-CENTRAL/NORTHWEST
PINAL COUNTIES LATE THIS MORNING THROUGH THE EARLY AFTERNOON. WINDS
ARE EXPECTED TO WEAKEN LATER THIS AFTERNOON.

HIGH PRESSURE ALOFT WILL SHIFT EASTWARD EARLY NEXT WEEK. ABOVE
NORMAL TEMPERATURES AND LIGHTER WINDS CAN BE EXPECTED THROUGH THE
MIDDLE OF THE WEEK.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...INIGUEZ
AVIATION...ROGERS
FIRE WEATHER...ROGERS

Nearby

Red Flag Warnings in Arizona, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.